Puerto Rico, 2025

Flash Flooding and Flooding in Puerto Rico, May 17 to 20, 2025

May 17 to 20, 2025 · NWS SJU · 25 events in 16 counties and zones

A strong upper-level trough brought an unsettled weather pattern, heightening the risk of excessive rainfall across the islands from May 17th to the 20th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$205,000
Crop damage
None recorded
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJU wrote it up.

A strong upper-level trough brought an unsettled weather pattern, heightening the risk of excessive rainfall across the islands from May 17th to the 20th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Juan, PR wrote its last area forecast discussion before the first event at May 17, 4:52 AM AST, 4 hours 28 minutes earlier. Its key messages:

  • * A strong upper-level trough will maintain an unsettled weather pattern, heightening the risk of excessive rainfall across Puerto Rico and the U.S. Virgin Islands today and possibly tomorrow. * Saharan dust will continue to move across the region, resulting in hazy skies through at least next Tuesday. * Afternoon showers and thunderstorms, driven by local effects and daytime heating, are expected to develop daily next week across the interior and western Puerto Rico. * Decreasing winds will promote low rip current risk across all coastal areas of the islands throughout the weekend.
Area forecast discussion, May 17, 4:52 AM AST, 4 hours 28 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
452 AM AST Sat May 17 2025

.KEY MESSAGES...

* A strong upper-level trough will maintain an unsettled weather
  pattern, heightening the risk of excessive rainfall across
  Puerto Rico and the U.S. Virgin Islands today and possibly tomorrow.

* Saharan dust will continue to move across the region, resulting
  in hazy skies through at least next Tuesday.

* Afternoon showers and thunderstorms, driven by local effects and
  daytime heating, are expected to develop daily next week across
  the interior and western Puerto Rico.

* Decreasing winds will promote low rip current risk across all
  coastal areas of the islands throughout the weekend.

&&

.SHORT TERM...Today through Monday...

Radar and satellite analysis indicated mostly quiet weather across
Puerto Rico overnight, with areas of fog developing over the
mountainous interior. Since 8 PM AST, scattered showers and isolated
thunderstorms affected eastern Puerto Rico—including Vieques and
Culebra—as well as the U.S. Virgin Islands, resulting in increased
cloud cover and peak radar-estimated rainfall totals of 1 to 2
inches in Fajardo and Saint John. Winds were generally light, with
measurable speeds below 10 mph mainly observed across windward
coastal areas. Minimum temperatures dropped into the lower 60s in
the higher elevations, while exposed coastal areas of southern and
eastern Puerto Rico, along with the local islands, remained in the
upper 70s.

A mid-to-upper-level cutoff low and its associated surface-induced
trough will remain the dominant weather feature through the weekend.
This pattern will continue to support deep convective development,
especially today and into early Sunday, aided by cooler-than-normal
temperatures aloft and an abundance of tropical moisture. Precipitable
water values today will range between 1.9 and 2.1 inches, near to
above typical levels for this time of year. A gradual drying trend
is anticipated beginning Sunday into early next week, as drier air
filters in behind the upper-level trough. While winds will gradually
diminish as the surface trough settles northeast of the region over
the next few days, breezy conditions may persist today around the
Anegada Passage, just east of the U.S. Virgin Islands.

Despite the presence of a Saharan Air Layer (SAL), which may locally
suppress convective activity, today is still expected to be the most
active day of the short-term period. Scattered to locally numerous
showers and isolated thunderstorms are forecast, with the greatest
impacts likely over eastern Puerto Rico, the Cordillera Central, and
northwestern Puerto Rico, including the San Juan metro area. Rains
from slow-moving showers will support a limited to elevated risk of
excessive rainfall. The strongest thunderstorms may also produce
frequent lightning, strong wind gusts, and the potential for small
hail. Given already saturated soils, urban and small stream
flooding, localized flash flooding, and landslides remain possible.

The overall pattern becomes less favorable for organized convection
by Sunday and Monday. While isolated to scattered showers and
thunderstorms will still be possible, mainly during the afternoon
hours, activity is expected to be less frequent and less intense,
with flooding threats becoming more localized. Temperatures will
remain near seasonal normals throughout the period, though a limited
excessive heat hazard may develop across northern and western Puerto
Rico on Sunday and Monday. Please refer to the Experimental
Graphical Hazardous Weather Outlook for the latest depiction of at-
risk areas.

.LONG TERM...Tuesday through Saturday...

The forecast remains generally on track for the long-term period.
At the surface, a high-pressure system over the Atlantic Basin
will maintain an easterly to southeasterly wind flow throughout
the forecast period. On Tuesday and Wednesday, a weak upper-level
trough will move across the area, while a mid-level ridge builds
over the western Caribbean. Winds will remain light through at
least midweek, then gradually increase from Thursday onward. According
to the latest model guidance, precipitable water values will
fluctuate around seasonal averages—approximately 1.8 inches on
Tuesday, decreasing to between 1.5 and 1.7 inches on Wednesday and
Thursday, and rising again to around 1.8 inches by Friday
afternoon onward.

Given this pattern, marginally unstable conditions are expected
mainly on Tuesday and Wednesday. The combination of moisture,
daytime heating, and local effects will favor shower development,
particularly during the afternoon hours. However, the likelihood
of thunderstorms will decrease as 500 mb temperatures rise into an
above-average range (around -4 to -5 degrees Celsius), which could
limit convective development. On the other hand, by the end of
the week, temperatures are forecast to return to around -7 degrees
Celsius at 500 mb, increasing the potential for thunderstorm activity
with afternoon convection, but less moisture and instability will
be available. From Thursday through Saturday, the upper- level
trough will shift to our east, placing its convergent side over
the region, while the mid-level ridge shifts eastward and exerts
more influence, promoting more stable atmospheric conditions.
Either way, afternoon convection cannot be ruled out due to the
available moisture (mainly confined in the lower levels of the
atmosphere) and local effects, particularly across the western
portion of Puerto Rico during peak heating hours.

Temperatures are expected to remain warmer than normal throughout the
forecast period, as suggested by 925 mb temperatures, which will
peak on Tuesday and stay above average for the rest of the week.
Also, model are still showing Saharan dust concentrations over the
region at least through Tuesday.

The main takeaway is that there will likely be rainfall activity
each day, mainly during the morning in eastern Puerto Rico and
the U.S. Virgin Islands, and during the afternoon in western
Puerto Rico. Tuesday has the highest probability of afternoon
rainfall in the west, with chances between 60% and 70%, followed
by Wednesday with 50% to 60%. From Thursday through Saturday, more
stable conditions are expected, but available moisture should
still result in afternoon convection, although it is not expected
to be deep or widespread. The flood risk will likely remain limited.

&&

.AVIATION...
(06Z TAFs)

Unsettled conditions will bring MVFR and brief IFR periods at most
TAF sites, continuing across USVI terminals through the period.
SHRA/TSRA will affect Puerto Rico terminals mainly between 17/16-
22Z. Saharan dust concentrations remain minor, with visibility above
6 miles, except near +SHRA/TSRA. Light to calm winds at first,
increasing to 8–12 mph with strong sea breeze variations after
17/14Z. Gusts possible near strong TSRA.

&&

.MARINE...

A surface trough will influence light to moderate easterly winds. A
deep trough with its axis currently located to the west of the region
will continue to support unsettled weather conditions today, with a
high chance of thunderstorm development mainly across the eastern
local waters. These storms could lead to locally higher winds and
seas. In addition, hazy conditions are likely over the next few days
due to the presence of Saharan dust.

&&

.BEACH FORECAST...

There is a low rip current risk today across all coastal areas of
the islands as winds are expected to become lighter. However,
life-threatening rip currents often occur near groins, jetties,
reefs, and piers. Similar conditions are expected to prevail over
the weekend and into early next week. A moderate rip current risk
will likely return around midweek. For more information, please
refer to the latest Coastal Hazard Message (CFWSJU) and Surf Zone
Forecast (SRFSJU).

&&

.HYDROLOGY...

Abundant tropical moisture (with heavy moisture levels) and
increased instability due to a nearby cutoff low will keep the
flood risk high across Puerto Rico and the U.S. Virgin Islands
today and tonight. Since soils are already saturated and some
rivers are running high, any additional heavy rain could cause
urban and flash flooding, river flooding, and landslides—even
after the heaviest rain stops. For more details, please see the
Hydrologic Outlook (ESFSJU).

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...None.
VI...None.
AM...None.
&&

SHORT TERM/AVIATION/HYDROLOGY...ICP
LONG TERM/MARINE/BEACH FORECAST...YZR
Hazardous weather outlook, May 17, 4:41 AM AST, 4 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service San Juan PR
441 AM AST Sat May 17 2025

AMZ711>745-PRZ001>013-181000-
San Juan and Vicinity-Northeast-Southeast-Eastern Interior-
North Central-Central Interior-Ponce and Vicinity-Northwest-
Western Interior-Mayaguez and Vicinity-Southwest-Culebra-Vieques-
The nearshore and off shore Atlantic and Caribbean Coastal Waters-
441 AM AST Sat May 17 2025

This Hazardous Weather Outlook is for portions of Puerto Rico.

.DAY ONE...Today and Tonight

.Lightning...Isolated to locally scattered thunderstorms. Stay
alert and be prepared to take shelter if storms develop.

.Excessive Rainfall...Flooding in urban areas, roads, small
streams, and washes, particularly across eastern, central, and
western to northwestern Puerto Rico, as well as portions of the
San Juan metropolitan area. There is a low chance of isolated
flash floods and landslides. Elsewhere, plan for water ponding on
roads and in poorly drained areas.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The primary concern through the period will be excessive rainfall
and frequent lightning, even on drier days with less favorable
convective conditions. A limited to elevated risk is expected on
Sunday, tapering to limited and localized impacts as the week
progresses. Above-normal temperatures will continue, with a
limited heat risk most afternoons, especially across northern and
western Puerto Rico. By Thursday, as trade winds strengthen,
expect a return of non-thunderstorm wind hazards and moderate rip
current risk.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is encouraged. Please relay any information
about flooding, winds, waves, and rip currents to the National
Weather Service in San Juan.

AMZ716-726-VIZ001-002-181000-
St. Thomas St. John adjacent Islands-St Croix-
Nearshore Atlantic and adjacent Caribbean Coastal Waters-
441 AM AST Sat May 17 2025

This Hazardous Weather Outlook is for portions of USVI.

.DAY ONE...Today and Tonight

.Lightning...Isolated thunderstorms. Stay alert and be prepared
to take shelter if storms develop.

.Excessive Rainfall...Ponding of water in roads and poorly
drained areas. There is a low chance of localized urban and small
streams flooding.

.Marine Conditions...Small craft should exercise caution,
particularly across the Anegada Passage.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The primary concern through the period will be excessive rainfall
and frequent lightning, particularly on Sunday. By Thursday, as
trade winds strengthen, expect a return of non-thunderstorm wind
hazards and moderate rip current risk.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is encouraged. Please relay any information
about flooding, winds, waves, and rip currents to the National
Weather Service in San Juan.

The radar

The San Juan radar (TJUA), 51 km away, was scanning. The volume nearest the first event began at 13:17 UTC.

Open the radar archive at this moment

Event by event

19 flood, 5 flash flood, 1 lightning. Local standard time, as filed.

Flood, Fajardo

When
May 17, 9:20 AM AST
Where
Fajardo County, 1.53 mi SSE of Fajardo to 1.6 mi SSE of Fajardo
Cause
Heavy Rain
Property damage
$10,000
Reported by
State Official
Coordinates
18.300, -65.640

The 911 call center reported flooding along Calle 22 affecting Residencia C-1 in Barrio Quebrada Vuelta in Fajardo.

Flood, Guaynabo

When
May 17, 10:13 AM AST
Where
Guaynabo County, 9.31 mi NW of Guaynabo to 9.22 mi NW of Guaynabo
Cause
Heavy Rain
Property damage
$5,000
Reported by
Public
Coordinates
18.436, -66.117

The 911 call center reported a stranded car due to flooding along Avenida Las Palmas near Iglesia de Dios Primitiva and Rest Chino Jo King Chinese.

Flood, Caguas

When
May 17, 10:15 AM AST
Where
Caguas County, 2.91 mi W of Caguas to 3.03 mi W of Caguas
Cause
Heavy Rain
Property damage
$500
Reported by
Public
Coordinates
18.207, -66.074

Public reports on social media that PR-172 near Garaje Rafy Transmission was partially flooded.

Flood, Bayamon

When
May 17, 10:22 AM AST
Where
Bayamon County, 3.96 mi NE of Bayamon to 3.9 mi NE of Bayamon
Cause
Heavy Rain
Property damage
$40,000
Reported by
State Official
Coordinates
18.396, -66.134

The 911 call center reported flooding along Calle Marginal 110 in Condominio San Francisco, Bayam n. The parking lot was flooded with stranded cars.

Flood, Caguas

When
May 17, 10:48 AM AST
Where
Caguas County, 3.05 mi WNW of Caguas to 3.2 mi WNW of Caguas
Cause
Heavy Rain
Property damage
$8,000
Reported by
State Official
Coordinates
18.210, -66.075

The 911 call center reported flooding in several sections of road PR-784 in Barrio Canaboncito, Sector La Vega, near Escuela Andres Rosales.

Flood, Caguas

When
May 17, 11:06 AM AST
Where
Caguas County, 1.91 mi SW of Caguas to 2.2 mi SW of Caguas
Cause
Heavy Rain
Property damage
$10,000
Reported by
State Official
Coordinates
18.180, -66.050

The 911 call center reported floodwaters entering house L-2 in Urbanizaci n Villa Sauri, Calle 1, Caguas.

Flood, Catano

When
May 17, 11:23 AM AST
Where
Catano County, 0.78 mi N of Catano to 0.71 mi N of Catano
Cause
Heavy Rain
Property damage
$10,000
Reported by
State Official
Coordinates
18.441, -66.118

The 911 call center reported floodwaters entering a house at Calle San Lorenzo 36 in Catano.

Flood, Yauco

When
May 17, 1:05 PM AST
Where
Yauco County, 6.19 mi NW of Yauco to 5.81 mi NW of Yauco
Cause
Heavy Rain
Property damage
$2,000
Reported by
Public
Coordinates
18.130, -66.920

A member of the public uploaded a video showing Ro Loco beginning to overflow and impacting PR-365, with water starting to cover a low-level crossing.

Flash Flood, Anasco

When
May 17, 1:36 PM AST
Where
Anasco County, 1.31 mi W of Anasco to 1.07 mi W of Anasco
Cause
Heavy Rain
Property damage
$15,000
Reported by
State Official
Coordinates
18.280, -67.140

A 911 reporter informed us that a house at 53 Victoria Road in the urban area of Anasco is experiencing flooding. There are people reportedly trapped.

Flash Flood, Aguada

When
May 17, 1:48 PM AST
Where
Aguada County, 13.83 mi N of Aguada to 14.07 mi N of Aguada
Cause
Heavy Rain
Property damage
$10,000
Reported by
Public
Coordinates
18.320, -67.180

A 911 reporter reported that a house along Road 411 in Aguada was affected by flooding. The property is next to a river.

Flash Flood, Anasco

When
May 17, 1:48 PM AST
Where
Anasco County, 1.31 mi W of Anasco to 1.01 mi W of Anasco
Cause
Heavy Rain
Property damage
$2,000
Reported by
State Official
Coordinates
18.280, -67.140

A 911 reporter informed us that Road Tetu n in the urban area of Anasco is flooded.

Flash Flood, Anasco

When
May 17, 2:22 PM AST
Where
Anasco County, 1.47 mi WNW of Anasco to 1.37 mi WNW of Anasco
Cause
Heavy Rain
Reported by
Public
Coordinates
18.286, -67.142

A member of the public reported significant flooding affecting a house and vehicles on Calle Nueva in Bo. Mayuco, Anasco.

Flood, Cidra

When
May 17, 2:42 PM AST
Where
Cidra County, 3.06 mi SSW of Cidra to 3.36 mi SSW of Cidra
Cause
Heavy Rain
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
18.130, -66.170

Emergency manager reported flooding over PR-171 KM 6.1 in Bo Rincon Sector La Linea due to floodwaters from Rio La Plata.

Flash Flood, Corozal

When
May 18, 3:00 PM AST
Where
Corozal County, 2.71 mi WNW of Corozal to 2.83 mi WNW of Corozal
Cause
Heavy Rain
Property damage
$3,000
Reported by
Broadcast Media
Coordinates
18.310, -66.360

A social media post reported a flooded road in Camino Municipal near a restaurant called El Kapotazo due to excessive runoff and a small stream in the area.

Flood, Vega Alta

When
May 18, 4:20 PM AST
Where
Vega Alta County, 1.53 mi SSW of Vega Alta to 1.63 mi SSW of Vega Alta
Cause
Heavy Rain
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
18.400, -66.340

Ro Cibuco overflowed its banks and affected Road 620 in Vega Alta. The road was impassable.

Flood, Manati

When
May 19, 1:20 PM AST
Where
Manati County, 0.69 mi N of Manati to 1.05 mi N of Manati
Cause
Heavy Rain
Property damage
$5,000
Reported by
Public
Coordinates
18.430, -66.480

Flooding is affecting the area where PR 419 intersects with PR 2 near the Hyatt Place, Manati. The road remained closed.

Flood, Arecibo

When
May 19, 1:35 PM AST
Where
Arecibo County, 5.45 mi NW of Arecibo to 5.79 mi NW of Arecibo
Cause
Heavy Rain
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
18.473, -66.731

Emergency manager reports stranded cars due to flooding waters over PR-2 at km 83 in Arecibo.

Flood, Arecibo

When
May 19, 2:00 PM AST
Where
Arecibo County, 3.28 mi W of Arecibo to 3.38 mi W of Arecibo
Cause
Heavy Rain
Property damage
$35,000
Reported by
Public
Coordinates
18.420, -66.720

Flooding affected the road and garage entrance of several houses in Sector La Guinea in Arecibo.

Flood, San Juan

When
May 19, 2:10 PM AST
Where
San Juan County, 3.52 mi N of San Juan to 3.36 mi N of San Juan
Cause
Heavy Rain
Property damage
$5,000
Reported by
Public
Coordinates
18.430, -66.060

Flooding impacted multiple lanes on Ave. Juan Ponce de Le n in San Juan, directly in front of Island Finance Bank.

Lightning, Hatillo

When
May 20, 3:45 PM AST
Where
Hatillo County, 4.59 mi NNW of Hatillo to 4.14 mi NNW of Hatillo
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
18.480, -66.830

An emergency manager reported a lightning strike incident involving a 17-year-old female in Bo, Santa Rosa sector La 15. The individual was stable and conscious at the regional hospital in Arecibo.

Flood, Hatillo

When
May 20, 3:50 PM AST
Where
Hatillo County, 4.59 mi NNE of Hatillo to 4.87 mi NNE of Hatillo
Cause
Heavy Rain
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
18.480, -66.770

An emergency manager reported that PR-2, near an auto dealer, was impassable due to poor drainage. Two vehicles were stranded and rescued by local officers.

Flood, Hatillo

When
May 20, 4:05 PM AST
Where
Hatillo County, 3.98 mi NNE of Hatillo to 4.21 mi NNE of Hatillo
Cause
Heavy Rain
Property damage
$500
Reported by
Emergency Manager
Coordinates
18.470, -66.770

Emergency managers reported flooding on Calle Las Canelas after Quebrada Seca, a small stream, overflowed its banks.

Flood, Vega Baja

When
May 20, 5:02 PM AST
Where
Vega Baja County, 0.69 mi S of Vega Baja to 0.39 mi SSW of Vega Baja
Cause
Heavy Rain
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
18.440, -66.380

Emergency managers reported flooding at Angel Sandin Martinez Middle School and its adjacent roads.

Flood, Vega Baja

When
May 20, 5:05 PM AST
Where
Vega Baja County, 0.66 mi E of Vega Baja to 0.62 mi E of Vega Baja
Cause
Heavy Rain
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
18.450, -66.370

Emergency managers reported flooding on PR-2 near the intersection with PR-160 and above Rio Cibuco.

Flood, Vega Baja

When
May 20, 5:05 PM AST
Where
Vega Baja County, 1.97 mi W of Vega Baja to 1.88 mi W of Vega Baja
Cause
Heavy Rain
Property damage
$600
Reported by
Emergency Manager
Coordinates
18.450, -66.410

Emergency managers reported flooding on Guarico Avenue, near the intersection with Hector Pantojas St., caused by a local creek overflowing its banks. The road was not reported as impassable.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Puerto Rico in 2025Every state in 2025This day in weather historyWarnings in Puerto Rico, May 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1268946, 1268947, 1268948, 1268949, 1268950, 1268951, 1268952, 1268953, 1268954, 1268955, 1268956, 1268957, 1268958, 1268959, 1268960, 1268961, 1268962, 1268963, 1268964, 1268965, 1268966, 1268967, 1268968, 1268969, 1268970.